Monday, October 16, 2006

Not so down that I can't reach out

Got another e-mail asking for some help, and even though I feel like yesterday's leftovers, I did my best to help:

In your article you say that you were diagnosed as bipolar. Why not unipolar depression? My husband is having a problem with this right now, and I don't know how to differentiate when there is no "manic" phase,just agitated depression. Any advise would be appreciated. Thanks -- Anna

I wrote back:

Unipolar depression can include anger, irritability, and agitation, but not the "highs" of mania, which would include feelings of euphoria, little need for sleep, an increased desire for sex, and an increased desire to shop. Sometimes a manic person becomes very egocentric or arrogant; the high of the mood temporarily inflates their self-esteem. Generally, then the mood swings down and the person becomes irritable, then depressed.

Depression and anxiety are related, so for a depression that is very agitated, a tranquilizer like Ativan or Klonopin (which I take from time to time) can be helpful. I would recommend that your husband try one of these medications in addition to an antidepressant. Also, it is helpful to see a psychiatrist who specializes in mood disorders. 

Anna responded:

Thanks so much for getting back to me, Ayelet. I haven't heard about the two meds you mentioned, but will look into them. Thanks for your help and support.

I can't drop out of school. I have too much to do. I am needed, and this is something I'm good at. Screw the faculty: I will not let them keep me from reaching my goals.
Copyright (c) 2006 "Ayelet Survivor"

2 comments:

  1. Amen. The best way to fight the jerks is to succeed in spite of them, and you have so much good in you and so much you can do for others.

    ReplyDelete
  2. My name is David Root and i would like to show you my personal experience with Klonopin.

    I am 25 years old. Have been on Klonopin for at least 4 months now. Started taking it for anxiety and a chemically induced teeth grinding problem from an antidepressant. It works great. It helps with the teeth grinding, and I take a very low dose of it. I don't abuse it. Abuse it, and your asking for problems. I don't see a problem with addiction (I was in a situation where I was without it for 4 days, and I was fine).

    I have experienced some of these side effects-
    None, a little sleepiness, but nothing ground breaking

    I hope this information will be useful to others,
    David Root

    ReplyDelete